Alert archive / Louisiana / Tornado Warnings in 2013

Tornado Warning 50, NWS New Orleans, LA

July 3, 2013Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 3, 2013, 2:54 AM CDT for Plaquemines Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2013, 2:54 AM CDT (07:54 UTC)
Expired
Jul 3, 2013, 3:30 AM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WFUS54 KLIX 030754
TORLIX
LAC075-030830-
/O.NEW.KLIX.TO.W.0050.130703T0754Z-130703T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 AM CDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 330 AM CDT

* AT 249 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EMPIRE...OR
  9 MILES SOUTHEAST OF PORT SULPHUR...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMPIRE BY 305 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 2939 8966 2944 8961 2946 8955 2942 8954
      2935 8962
TIME...MOT...LOC 0754Z 225DEG 6KT 2939 8961

$$


24/RR
1 follow-up statement
353 
WWUS54 KLIX 030822
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 AM CDT WED JUL 3 2013

LAC075-030831-
/O.EXP.KLIX.TO.W.0050.000000T0000Z-130703T0830Z/
PLAQUEMINES LA-
322 AM CDT WED JUL 3 2013

...THE TORNADO WARNING FOR CENTRAL PLAQUEMINES PARISH WILL EXPIRE AT
330 AM CDT...

THE STORM THAT MAY HAVE PRODUCED A TORNADO IN THE VICINITY OF EMPIRE 
HAS MOVED EAST OF POPULATED AREAS. THIS STORM IS EXPECTED TO EMERGE 
IN THE NEAR SHORE WATERS AND LIKELY PRODUCE A WATERSPOUT. A SPECIAL 
MARINE WARNING WILL BE ISSUED SHORTLY FOR THIS STORM. 

LAT...LON 2939 8966 2944 8961 2946 8955 2942 8954
      2935 8962
TIME...MOT...LOC 0821Z 225DEG 6KT 2942 8957

$$


24/RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 11:51 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 11:51 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1151 PM CDT TUE JUL 2 2013

.AVIATION...
...06Z TAF ISSUANCE...
PREVAILING QUIET CONDITIONS WILL COME TO AN END AS THE MAIN UPPER
LEVEL TROUGH SHIFTS WEST THROUGH THURSDAY. INCREASED MOISTURE FROM
THE EAST AND GENERAL LIFT OVER THE AREA WILL LEAD TO SCATTERED
COVERAGE AFFECTING GPT...ASD AND NEW WITH BETTER CHANCE TEMPO TS
AND PROB30 FOR WEST TAF SITES LIKE BTR. WEAK PRESSURE PATTERN IN
PLACE IS RESULTING IN LIGHT AND VARIABLE WINDS OVERNIGHT AND LIGHT
EAST TO NORTHEAST FLOW ON WEDNESDAY. OUTSIDE OF CONVECTION...VFR
CONDITIONS WILL PREVAIL. 18

&&

DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 6:01 PM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
601 PM CDT TUE JUL 2 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
601 PM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS EVENING.
LINGERING IMPACTS WILL BE GUSTY WINDS UP TO 25 MPH...OCCASIONAL
LIGHTNING AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BECOME MORE SCATTERED IN COVERAGE WEDNESDAY...
THEN MORE NUMEROUS THURSDAY AND FRIDAY. WHILE ORGANIZED SEVERE
STORMS ARE NOT EXPECTED...STRONGER DOWNBURSTS 40 TO 50 MPH WILL
BE POSSIBLE ALONG WITH FREQUENT LIGHTNING AND BRIEF TORRENTIAL
RAINFALL THAT MAY CAUSE LOCALIZED FLOODING AT TIMES. WATERSPOUTS
AND TROPICAL FUNNEL CLOUDS MAY BE MORE PREVALENT THURSDAY AND
FRIDAY. AFTERNOON THUNDERSTORMS SHOULD RETURN TO NORMAL COVERAGE
SATURDAY THROUGH MONDAY.

MARINE CONDITIONS IN THE COASTAL WATERS WILL BE DETERIORATING
THURSDAY INTO FRIDAY WITH MODERATE TO STRONG SOUTHEAST TO EAST
WINDS AND SEAS BUILDING TO 3 TO 5 FEET NEAR SHORE AND 4 TO 6 FEET
WELL OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jul 3, 2:36 AM CDT, 18 minutes before
LAZ069-030800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
236 AM CDT WED JUL 3 2013

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING LOWER PLAQUEMINES
PARISH...

AT 232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF PORT SULPHUR...OR ABOUT 4 MILES
WEST OF EMPIRE...MOVING NORTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  EMPIRE AND 6 MILES SOUTHEAST OF PORT SULPHUR BY 300 AM...

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A WATERSPOUT MAY BE OCCURRING WITH THIS STORM OVER THE BAY ADAMS
AREA. THIS WATERSPOUT MAY MOVE ONSHORE NEAR EMPIRE IN THE NEXT FEW
MINUTES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR
Special weather statement, Jul 3, 2:51 AM CDT, 3 minutes before
LAZ067-068-030845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
251 AM CDT WED JUL 3 2013

...STRONG THUNDERSTORM MOVING NORTH AFFECTING LOWER LAFOURCHE
PARISH...LOWER JEFFERSON PARISH...

AT 244 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GALLIANO...OR ABOUT 4 MILES
SOUTH OF GOLDEN MEADOW...MOVING NORTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GOLDEN MEADOW BY 300 AM...
  GALLIANO BY 315 AM...

THIS STORM MAY BE PRODUCING A WATERSPOUT THAT MAY APPROACH GOLDEN
MEADOW SHORTLY. A WARNING MAY BE REQUIRED IF ROTATION CONTINUES TO
BE INDICATED WITH THIS STORM.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:24 AM CDTSpecial Marine WarningLIX66 min
Jul 3, 4:01 AM CDTTornado WarningLIXPlaquemines29 min
Jul 3, 4:28 AM CDTSpecial Marine WarningLIX62 min
Jul 3, 5:26 AM CDTSpecial Marine WarningLIX64 min
Jul 3, 7:13 AM CDTSpecial Marine WarningLIX32 min
Jul 3, 7:22 AM CDTSpecial Marine WarningLIX53 min
Jul 3, 8:18 AM CDTSpecial Marine WarningLIX57 min
Jul 3, 9:14 AM CDTSpecial Marine WarningLIX61 min

Nearby

Tornado Warnings in Louisiana, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.